Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Aberdeen, SD

June 21, 2014Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 21, 2014, 9:28 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 9:28 PM CDT (02:28 UTC)
Expired
Jun 22, 2014, 9:30 AM CDT
In force
12 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WGUS53 KABR 220228
FFWABR
SDC045-089-221430-
/O.NEW.KABR.FF.W.0017.140622T0228Z-140622T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
928 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 930 AM CDT SUNDAY

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES THAT IN EXCESS OF THREE INCHES OF     
  RAIN HAS FALLEN ACROSS THE AREA...WITH MORE EXPECTED THROUGH       
  MIDNIGHT OR SO. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  HILLSVIEW...HOSMER AND ROSCOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4582 9920 4531 9907 4538 9961 4563 9970

$$
PARKIN
1 follow-up statement
942 
WGUS73 KABR 220859
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SUN JUN 22 2014

SDC045-089-220912-
/O.CAN.KABR.FF.W.0017.000000T0000Z-140622T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCPHERSON SD-EDMUNDS SD-
359 AM CDT SUN JUN 22 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN EDMUNDS AND
SOUTHWESTERN MCPHERSON COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4582 9920 4531 9907 4538 9961 4563 9970

$$
MOHR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:38 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 6:38 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SAT JUN 21 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE MISSOURI RIVER WILL
TRACK EASTWARD TONIGHT. THIS FRONTAL BOUNDARY WILL INTERACT WITH
A HIGHLY UNSTABLE ENVIRONMENT TO RESULT IN STRONG TO SEVERE
THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS. DUE TO HIGH PWATS...ALONG WITH A SLOW STORM MOTION...VERY
HEAVY RAINFALL WILL BE POSSIBLE AS WELL. HAVE ISSUED A FLASH FLOOD
WATCH DUE TO A RECENT WET PERIOD WHERE PRECIPITATION AMOUNTS ARE
1.50 TO 3 INCHES ABOVE NORMAL OVER THE PAST 7 DAYS. INDIVIDUAL
THUNDERSTORMS THIS AFTERNOON WILL LIKELY CONSOLIDATE INTO A MCS
TONIGHT.

IT APPEARS AS THOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE REGION ON SUNDAY. MODELS ARE SUGGESTING A WEAK FRONTAL
BOUNDARY DRAPED EAST/WEST ALONG HIGHWAY 212. A WEAK SHORT WAVE
WILL TRACK ALONG THE FRONT WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS. LIMITED INSTABILITY SHOULD RESULT IN GENERAL
THUNDERSTORMS. MOSTLY DRY AND COOLER CONDITIONS ARE EXPECTED FOR
THE REST OF THE SHORT TERM.

.LONG TERM...TUESDAY THROUGH SATURDAY
WEATHER PATTERN TURNS RATHER ACTIVE THROUGH THE PERIOD AS UPPER
TROUGH DIGS IN ACROSS THE NORTHWEST CONUS. GENERALLY ACCEPTED
ALLBLEND POP GRIDS AS MODELS SHOW SEVERAL EPISODES OF
PRECIPITATION BUT OF COURSE AT THIS POINT...THEY VARY GREATLY IN
TIMING AND INTENSITY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL AFFECT A GOOD PORTION OF THE COUNTY
WARNING AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. CIGS
WILL GENERALLY REMAIN VFR...BUT MAY FALL INTO THE IFR/MVFR
CATEGORY WITH THE STRONGER STORMS. THERE WILL BE ANOTHER CHANCE
FOR SHOWERS AND STORMS ON SUNDAY...MAINLY ACROSS THE SOUTHERN AND
EASTERN CWA. AT THIS TIME...HAVE JUST INCLUDED A VCTS MENTION AT
KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BROWN-CAMPBELL-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.

MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...TMT
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 3:50 AM CDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT SAT JUN 21 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND
PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS
AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS
ALSO OF CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

SERR

In the hours before

Local storm report, Jun 21, 7:51 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 NE MIRANDA            45.01N  98.91W
06/21/2014  E1.00 INCH       FAULK              SD   PUBLIC

            QUARTER SIZED HAIL WITH 50 MPH WINDS

&&

EVENT NUMBER ABR1400528

TROGDON
Local storm report, Jun 21, 7:55 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 SSW WHITLOCKS BAY REC 45.01N 100.29W
06/21/2014  M67 MPH          POTTER             SD   MESONET

            PEAK WIND GUST FROM THE FOREST CITY BRIDGE DOT MESONET
            STATION.

&&

EVENT NUMBER ABR1400529

FOWLE
Local storm report, Jun 21, 8:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     10 W LOWER BRULE        44.07N  99.78W
06/21/2014  E65 MPH          LYMAN              SD   PUBLIC

            LOOSING SEVERAL BRANCHES OFF TREES

&&

EVENT NUMBER ABR1400530

VIPOND
Local storm report, Jun 21, 8:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     4 NW FAULKTON           45.08N  99.19W
06/21/2014  E60 MPH          FAULK              SD   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1400531

TROGDON
Local storm report, Jun 21, 8:29 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             MOBRIDGE                45.54N 100.44W
06/21/2014  E0.75 INCH       WALWORTH           SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1400532

FOWLE
Local storm report, Jun 21, 8:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
851 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     5 E ORIENT              44.90N  98.98W
06/21/2014  M60 MPH          HAND               SD   MESONET

            PEAK WIND GUST FROM THE MIRANDA SDDOT MESONET STATION.

&&

EVENT NUMBER ABR1400534

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:07 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson53 min
Jun 21, 7:17 PM CDTSevere Thunderstorm WarningABRCorson, Dewey58 min
Jun 21, 7:31 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth44 min
Jun 21, 7:34 PM CDTTornado Warning Tornado observedABRDewey18 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth52 min
Jun 21, 7:42 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink48 min
Jun 21, 7:43 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth62 min
Jun 21, 7:46 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more44 min
Jun 21, 7:59 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Potter, Walworth45 min
Jun 21, 8:10 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more25 min
Jun 21, 8:14 PM CDTTornado WarningABRFaulk, Hand31 min
Jun 21, 8:25 PM CDTFlash Flood WarningABRFaulk12 hr
Jun 21, 8:29 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink61 min
Jun 21, 9:15 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin, Spink60 min

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.